BUFFALO, N.Y. — Immunotherapy, which uses the body’s own immune system to fight disease, is transforming the treatment of several types of cancers. Severe adverse effects can result from these groundbreaking cancer treatments, however, and when they do, it’s important to recognize and quickly address them, researchers write in the New England Journal of Medicine.
Igor Puzanov, MD, MSCI, FACP, Professor of Oncology, Director of the Early Phase Clinical Trials Program and Section Chief of Melanoma at Roswell Park Comprehensive Cancer Center, is a co-author on the case study, a review of two instances in which rare but life-threatening adverse events occurred as a result of combination immunotherapy. The analysis was led by researchers at Vanderbilt University Medical Center and Johns Hopkins University.
Two melanoma patients developed myocarditis, or inflammation of the heart muscle, following treatment with ipilimumab and nivolumab, which belong to the class of immunotherapy drugs known as immune checkpoint inhibitors. While immunotherapy-related myocarditis is extremely rare, the authors conclude that it occurs with greater frequency and severity when the drugs are given in combination and that early recognition is critical.
“Currently, we don’t have biomarkers to predict this toxicity and no consensus on how to screen for or measure it,” says Dr. Puzanov. “At Roswell Park, we are part of an effort among premier institutions in cancer immunotherapy to capture information about these cases and study them in-depth. We will be working prospectively to understand who may be prone to cardiac side effects, how often to monitor and how to treat them.”
Deborah Pettibone, Public Information Specialist